When disease or the outcome of disease treatments confuse the standard mechanisms that maintain hemostasis, a patient may be at risk for bleeding. Certain diseases like hemophilia interfere with genetic expression of normal clotting factors. Risk for bleeding happens with disorders that reduce the quality or quantity of circulating platelets (thrombocytopenia). A reduction in production of platelets from the bone marrow is linked to cancers of the blood and blood-forming organs. Increased destruction of platelets is linked to immune thrombocytopenic purpura (ITP). Reduction in the synthesis of clotting factors is due to liver impairment.
Risk for bleeding may arise in any condition that disturbs the “close circuit” integrity of the circulatory system. Examples of these conditions include traumatic injury, major organ surgery, and the many inflammatories and ulcerative disorders of the gastrointestinal system like inflammatory bowel disease and peptic ulcer disease. Drugs may also be the reason why a patient’s bone marrow function is suppressed which increases the patient’s risk for bleeding. These drugs include anticoagulants, nonsteroidal anti-inflammatory drugs (NSAIDs), and cancer chemotherapy agents. Bleeding is the primary complication of anticoagulant therapy and is a risk of all anticoagulants even when maintained within the usual therapeutic ranges. Herbal remedies may be connected to bleeding problems through a direct effect on clotting factors or interactions with anticoagulants.
Goals and Outcomes
The following are the common goals and expected outcomes for Risk for Bleeding:
- Patient takes measures to prevent bleeding and recognizes signs of bleeding that need to be reported immediately to a health care professional.
- Patient does not experience bleeding as evidenced by normal blood pressure, stable hematocrit and hemoglobin levels and desired ranges for coagulation profiles.
Assessment is necessary in order to identify potential problems that may have lead to bleeding and also name any event that may happen during nursing care.
|Determine the patient’s health history for signs that can be associated with a risk for bleeding such as liver disease, inflammatory bowel disease, or peptic ulcer disease.||Early identification of possible risks for bleeding provides a foundation for implementing appropriate preventive measures.|
|Monitor patient’s vital signs, especially BP and HR. Look for signs of orthostatic hypotension.||Hypotension and tachycardia are initial compensatory mechanisms usually noted with bleeding. Orthostasis (a drip of 20 mm Hg in systolic BP or 10 mm Hg in diastolic BP when changing from supine to sitting position) indicates reduced circulating fluids.|
|Evaluate the patient’s use of any medications that can affect hemostasis (e.g, anticoagulants, salicylates, NSAIDs, or cancer chemotherapy).||Drugs that interfere with clotting mechanisms or platelet activity increase risk for bleeding. Salicylates and other NSAIDs inhibit cyclooxygenase 1 (COX)-1, an enzyme that promotes platelet aggregation. Warfarin, an oral anticoagulant, inhibits the synthesis of vitamin K in the liver, thus reducing levels of several subsequent clotting factors. Heparin, a parenteral anticoagulant, inhibits the action of thrombin and prevents formation of a fibrin clot. many drugs used to treat cancer suppress bone marrow function and therefore the production of platelets.|
|Review laboratory results for coagulation status as appropriate: platelet count, prothrombin time/international normalized ratio (PT/INR), activated partial thromboplastin time (aPTT), fibrinogen, bleeding time, fibrin degradation products, vitamin K, activated coagulation time (ACT).||The blood clotting cascade is an integral system requiring intrinsic and extrinsic factors. Derangements in any factors can affect clotting ability. These laboratory tests provide important information about the patient’s coagulation status and bleeding potential. The specific laboratory values to be monitored will depend on the patient’s specific clinical condition. For patient’s receiving anticoagulants, increased levels of PT/INR and aPTT above therapeutic values are associated with increased risk for bleeding. Reduced platelet counts may develop in patients receiving heparin therapy.|
|Check stool (guaiac) and urine (Hemastix) for occult blood.||These tests are used to distinguish bleeding from the gastrointestinal or urinary tracts that may not be visible.|
|Assess skin and mucous membranes for signs of petechiae, bruising, hematoma formation, or oozing of blood.||Patient with reduced platelet counts or impaired clotting factor activity may experience bleeding into tissues that is out of proportion to the injury. Prolonged oozing of blood from surgical incisions or areas of skin trauma is associated with coagulation abnormalities.|
|Monitor hematocrit (Hct) and hemoglobin (Hgb).||When bleeding is not visible, decreased Hgb and Hct levels may be an early indicator of bleeding.|
The following are the therapeutic nursing interventions for patients at risk for bleeding.
|Educate the at-risk patient about precautionary measures to prevent tissue trauma or disruption of the normal clotting mechanisms.||Information about precautionary measures lessens the risk for bleeding.|
||This method providing oral hygiene reduces trauma to oral mucous membranes and the risk for bleeding from the gums.|
||These invasive devices or medications may cause trauma to the mucous membranes that line the rectum or vagina.|
||These activities may cause trauma to the mucosal linings in the rectum, nasal passages, or upper airways.|
||The patient needs to avoid situations that may cause tissue trauma and increase the risk for bleeding.|
|When laboratory values are abnormal, administer blood products as prescribed.||Blood product transfusions replace blood clotting factors; RBCs increase oxygen-carrying capacity; FFP replaces clotting factors and inhibitors; platelets and cryoprecipitate provide proteins for coagulations.|
|Educate the patient and family members about signs of bleeding that need to be reported to a health care provider.||Early evaluation and treatment of bleeding by a health care provider reduce the risk for complications from blood loss.|
|For bleeding linked with excessive anticoagulant use, give appropriate antidotes as prescribed.||Protamine sulfate reverses the effect of heparin. Vitamin K will counteract the action of warfarin.|
|Monitor for skin necrosis, changes in blue or purple mottling of feet that blanches with pressure or fades when legs are elevated.||Patient on anticoagulant therapy remains at risk of developing emboli.|
|Let the patient use normal saline nasal sprays and emollient lip balms.||These treatments reduce drying and cracking of mucous membranes and therefore reduce the risk of bleeding.|
|Explain to a sexually active patient the use water-soluble lubricants during intercourse.||Lubricants are used to reduce friction and tissue trauma that increase the risk for bleeding.|
|Teach the patient about measures to reduce constipation such as increased fluid intake and dietary fiber.||Hard and dry feces may cause trauma to the mucous membranes of the colon and rectum. Increasing fluid intake and dietary fiber soften the fecal mass for easier defecation.|
|Inform the patient to check the color and consistency of stools.||Bright red blood in the stools is an indicator of lower gastrointestinal bleeding. Stool that has a dark greenish-black color and a tarry consistency is linked with upper gastrointestinal bleeding.|
|Tell the female patient to inform the health care provider when there is an increase in menstrual bleeding as indicated by an increase in the number of sanitary pads used.||Alterations in coagulation may lead to increased blood loss with regular menstruation.|
|Tell the patient to observe skin and mucous membranes for oozing of blood.||Oozing of blood is often an early sign of coagulation abnormalities that increase the risk of bleeding.|
|Educate the patient about over-the-counter drugs and avoid products that contain aspirin or NSAIDs such as ibuprofen and naproxen.||These drugs not only decrease normal platelet aggregation but also decrease the integrity of gastric mucosa through inhibition of cyclooxygenase (COX)-1 inhibitor and therefore increase the risk for gastrointestinal bleeding.|
|Educate the patient and family members about limiting the use of herbal remedies that are linked with an increased risk for bleeding like dongquai, feverfew, ginger, ginkgo biloba, and chamomile.||Most herbal preparations interfere with platelet aggregation through inhibition of serotonin release from the platelet. Other herbs increase the effect of antiplatelet and anticoagulant medications, thus increasing the risk for bleeding.|
|Provide psychological and emotional support to the patient.||This helps in patient’s assurance and calming.|
|Tell the family members to be active in decision-making about the treatment of the patient at risk for bleeding.||Active participation encourages fuller understanding of the rationale and compliance with the treatment.|
|Keep in touch with blood transfusion center.||This is to assure the availability of blood when needed.|